Some commutativity theorems for left s-unital rings. (English) Zbl 0678.16027

Let W be the set of words (including 1) in two non-commuting indeterminates. Consider the following properties which a ring R might have; (*) for each \(x,y\in R\), there exist positive integers m, n and \(w=w(x,y)\in W\) such that \(w[x^ m,y^ n]=0\); (**) for each \(x,y\in R\), there exist positive integers m, n and \(w\in W\) for which \(w((xy)^ m- (yx)^ n)=0\); (***) for each \(x,y\in R\) there exist an integer \(n\geq 1\) and \(w=w(x,y)\in W\) such that \(w[x,(xy)^ n]=0\). The authors prove that a left s-unital ring R is commutative if it satisfies any of (*), (**), or (***) in conjunction with a condition (#), too complicated to give here; and they also establish commutativity of left s-unital R satisfying another complicated condition (##). They give various corollaries, and include a final theorem on commutativity of left s-unital rings satisfying identities of the form \(x^ m[x^ n,y]=f(x,y)\), where f(X,Y) denotes a special polynomial in two non-commuting indeterminates.
The paper uses an interesting new method, stated as follows: Let P be a ring property which is inherited by factorsubrings. Then a sufficient condition for commutativity of all left s-unital rings satisfying P is that P is satisfied by no rings of the following kinds: (i) \(\left[ \begin{matrix} GF(p)&GF(p)\\ 0&0 \end{matrix} \right]\), p prime; (ii) \(\{\left[ \begin{matrix} a&b \\ 0&\sigma(a) \end{matrix} \right]|\) \(a,b\in K\}\), where K is a finite field and \(\sigma\) is a nontrivial automorphism of K; (iii) a non-commutative ring with no nonzero divisors of zero; (iv) a ring of form \(S=<1>+T\), where T is a non-commutative subring of S such that \(T[T,T]=[T,T]T=0\).
Reviewer: H.E.Bell


16U70 Center, normalizer (invariant elements) (associative rings and algebras)
Full Text: DOI


[1] M. Ashraf and M.A. Quadri: On commutativity of associative rings, Bull. Austral. Math. Soc. 38 (1988), 267–271. · Zbl 0659.16027
[2] H.E. Bell, M.A. Quadri and M.A. Khan: Two commutativity theorems for rings, Radovi Mat. 3 (1987), 255–260. · Zbl 0648.16028
[3] L.P. Belluce, I.N. Herstein and S.K. Jain: Generalized commutative rings, Nagoya Math. J. 27 (1966), 1–5.
[4] I.N. Herstein: A commutativity theorem, J. Algebra 38 (1976), 112–118. · Zbl 0323.16014
[5] Y. Hirano, Y. Kobayashi and H. Tominaga: Some polynomial identities and commutativity of s-unital rings, Math. J. Okayama Univ. 24 (1982), 7–13. · Zbl 0487.16023
[6] M. Hongan: A commutativity theorem for s-unital rings. II, Math. J. Okayama Univ. 25 (1983), 19–22. · Zbl 0516.16026
[7] M. Hongan and H. Tominaga: A commutativity theorem for rings with commuting powers, Glasnik Mat. 22(42) (1987), 13–14. · Zbl 0638.16024
[8] M. Janjić: Some commutativity results for rings, Radovi Mat. 2 (1986), 241–246. · Zbl 0609.16019
[9] M. Janjić: A note on the commutativity of rings, Radovi Mat. 3 (1987), 179–184. · Zbl 0646.16029
[10] Y. Kobayashi: Rings with commuting n-th powers, Arch. Math. 47 (1986), 215–221. · Zbl 0605.16005
[11] H. Komatsu: A commutativity theorem for rings. II, Osaka J. Math. 22 (1985), 811–814. · Zbl 0575.16017
[12] W.K. Nicholson and A. Yaqub: A commutativity theorem, Algebra Universalis 10 (1980), 260–263. · Zbl 0388.16022
[13] M.A. Quadri and M.A. Khan: A commutativity theorem for s-unital rings, Bull. Inst. Math. Acad. Sinica 15 (1987), 323–327. · Zbl 0635.16019
[14] M.A. Quadri and M.A. Khan: A commutativity theorem for associative rings, Math. Japonica 33 (1988), 275–279. · Zbl 0655.16021
[15] W. Streb: Zur Struktur nicht kommutativer Ringe, Math. J. Okayama Univ. (to appear). · Zbl 0702.16022
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.